Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

September 10, 2004Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2004, 2:52 PM PDT for Clark County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 2:52 PM PDT (21:52 UTC)
Expired
Sep 10, 2004, 3:15 PM PDT
In force
23 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 22 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 102153
SVRVEF
NVC003-102215-
/X.NEW.KVEF.SV.W.0007.040910T2152Z-040910T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 315 PM PDT

* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL CLARK COUNTY...OR ABOUT 9 MILES NORTHWEST OF
  SEARCHLIGHT...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CLARK COUNTY AT 310 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3546 11515 3546 11489 3568 11488 3568 11515

$$
CZYZYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:40 PM PDT, 12 minutes earlier.

Area forecast discussion, Sep 10, 2:40 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT FRI SEP 10 2004

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT AFTERNOON
THUNDERSTORM DEVELOPMENT THIS EVENING AND TOMORROW AFTERNOON.
DRIER...MORE STABLE AIR IS FORECAST TO MOVE INTO THE AREA FROM THE
WEST BY SUNDAY. TEMPERATURES WILL BE ABOUT 2-3 DEGREES ABOVE NORMAL
SATURDAY THROUGH TUESDAY...THEN LOWER TO BELOW NORMAL AGAIN DURING
THE LATTER HALF OF THE WEEK.
&&

.SHORT TERM...SPECIAL 18Z SOUNDING FROM DRA SHOWED SOME NOTICEABLE
DRYING TAKING PLACE...ESPECIALLY IN THE SFC-700MB LAYER. 12Z RAOB
SUGGESTED AFTERNOON CAPE OF 2000 J/KG AT MAX HEATING BUT THE 18Z
LAUNCH INDICATES MORE LIKE 700 J/KG AND LI OF ABOUT -3C. WINDS ALOFT
OVER DRA WERE WEAKER AT 18Z ALSO...SUPPORTED BY WV LOOP AND SAT/ACFT
WINDS WHICH INDICATE JET MAX NOW LIFTING OUT ACROSS SOUTHERN UTAH.
THUS WHILE THERE IS STILL SUFFICIENT MOISTURE AND INSTABILITY TO
SUPPORT THUNDERSTORM DEVELOPMENT...THE COVERAGE IS NOT AS WIDESPREAD
AS YESTERDAY. HOWEVER...MODERATE BUOYANCY FROM LAS VEGAS SOUTH
COMBINED WITH LOCALLY FAVORABLE STORM-RELATIVE SHEAR WILL PROBABLY
PRODUCE A FEW ROTATING STORMS THAT COULD GENERATE AN ISOLATED
DAMAGING WIND REPORT OR SOME DIME-SIZED HAIL. BEST POTENTIAL WILL BE
ALONG AND SOUTH OF A LINE FROM TWENTYNINE PALMS TO MOUNTAIN PASS TO
MEADVIEW. WILL KEEP THE MENTION OF AFTERNOON THUNDERSTORMS FOR
SATURDAY..BUT EAST PAC TROUGH SHOULD LEAD TO SUBSTANTIAL DRYING BY
SUNDAY. INCREASED MIXING SHOULD COUNTERACT THE MODEST HEIGHT FALLS
RESULTING IN A LITTLE WARMING ON SUNDAY AND MONDAY. A DEEPER TROUGH
IS FORECAST TO MOVE INTO THE WEST EARLY WEDNESDAY WHICH WILL LIKELY
PRODUCE SEVERAL DEGREES OF COOLING FOR THE SECOND HALF OF THE WEEK.
&&

.LONG TERM...MODELS IN FAIR AGREEMENT FOR MONDAY THROUGH THURSDAY
WITH NO MAJOR CHANGES FROM PREVIOUS RUNS. SHORTWAVE TROUGH EXITING
JUST TO THE EAST MONDAY WITH MODERATE TO WEAK WESTERLY FLOW TUESDAY.
BROAD TROUGH OVER THE PACIFIC NORTHWEST STILL PROGGED TO DEEPEN OVER
THE FAR WESTERN U.S. WEDNESDAY AND THURSDAY. GFS AND DGEX KEEP THE
AIRMASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT QUITE DRY
THROUGH THE PERIOD WHICH LOOKS REASONABLE. SO EXPECTING MOSTLY CLEAR
SKIES AND A COOLING TREND FOR MONDAY THROUGH THURSDAY WITH BREEZY
CONDITIONS WEDNESDAY INTO THURSDAY.
&&

.AVIATION....TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

RUNK/JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:16 PM PDTSevere Thunderstorm WarningVEFLincoln44 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.